Roxanol 40mg q30 min

  1. Last night I had an order to give Roxanol 40 mg po/sl q30 min prn. The evening shift had been giving it every hour.

    When I went to check on my resident at the onset of shift, I told the visitors (not family or POA) that she appeared comfortable and I would check her frequently and give the Roxanol at the first sign of discomfort. The resident was not responding to tactile or verbal stimuli.

    The male visitor said that the Hospice nurse said she should have it every hour and wanted it continued through the night. He was very brusque in his manner, which I attributed to worrying about his friend. It did bother me that he brushed my judgement aside.

    By 0430, the resident's respirations were less than 10, so I called the Hospice nurse. She said to expect the respirations to become less and less, but to keep giving the Roxanol. She said it should be given every 30 min, but since it had been every hour, keep doing it that way. That's how the Doctor ordered it.

    1) This is the highest dose of Morphine I have ever seen. I'm not comfortable giving it.

    2) The resident was unresponsive the whole shift. She moaned when turned and I know she needed the Roxanol then. But how do I know she needed it when her respirations were even and unlabored, or when her respirations were 8 with 30 sec apnea episodes?

    3) I don't feel that "That's how the Doctor ordered it." is a good enough excuse to not question the dosage.

    4) I agree with keeping my resident comfortable during the dying process, but I do not want to participate in Assisted Dying.

    Hospice nurses: Please educate me.
    •  
  2. 2 Comments

  3. by   Nascar nurse
    My opinion, there's just not enough information here to make a good judgement. Hospice decisions many times get made based on what historically does/does not work for the resident. I'd be worried if a physician ordered 40mg for an INITIAL dose, but if it's been titrated up to that level to provide comfort, then it's just fine. I also don't know what happens to this resident as the Morphine dose wears off (and keep in mind, this is short acting so it won't necessarily last long in the system). It's pretty safe to "assume" though that if she's getting 40mg, she must really be in trouble when that dose wears off therefore I'd be pretty nervous to allow that to happen.
  4. by   GrandmaSqueak
    Thank you.
    Yes, it was titrated up to that level and she has end-stage cancer.
    I'm more at ease with it now, thanks again.

close